Advertisement

Finding Vertex-Surjective Graph Homomorphisms

  • Petr A. Golovach
  • Bernard Lidický
  • Barnaby Martin
  • Daniël Paulusma
Part of the Lecture Notes in Computer Science book series (LNCS, volume 7353)

Abstract

The Surjective Homomorphism problem is to test whether a given graph G called the guest graph allows a vertex-surjective homomorphism to some other given graph H called the host graph. The bijective and injective homomorphism problems can be formulated in terms of spanning subgraphs and subgraphs, and as such their computational complexity has been extensively studied. What about the surjective variant? Because this problem is NP-complete in general, we restrict the guest and the host graph to belong to graph classes \({\cal G}\) and \({\cal H}\), respectively. We determine to what extent a certain choice of \({\cal G}\) and \({\cal H}\) influences its computational complexity. We observe that the problem is polynomial-time solvable if \({\cal H}\) is the class of paths, whereas it is NP-complete if \({\cal G}\) is the class of paths. Moreover, we show that the problem is even NP-complete on many other elementary graph classes, namely linear forests, unions of complete graphs, cographs, proper interval graphs, split graphs and trees of pathwidth at most 2. In contrast, we prove that the problem is fixed-parameter tractable in k if \({\cal G}\) is the class of trees and \({\cal H}\) is the class of trees with at most k leaves, or if \({\cal G}\) and \({\cal H}\) are equal to the class of graphs with vertex cover number at most k.

Keywords

Complete Graph Vertex Cover Hamiltonian Path Tree Decomposition Graph Class 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Adiga, A., Chitnis, R., Saurabh, S.: Parameterized Algorithms for Boxicity. In: Cheong, O., Chwa, K.-Y., Park, K. (eds.) ISAAC 2010. LNCS, vol. 6506, pp. 366–377. Springer, Heidelberg (2010)CrossRefGoogle Scholar
  2. 2.
    Bodirsky, M., Kára, J., Martin, B.: The complexity of surjective homomorphism problems – a survey (manuscript), ArXiv, http://arxiv.org/abs/1104.5257
  3. 3.
    Chen, J., Kanj, I.A., Xia, G.: Improved Parameterized Upper Bounds for Vertex Cover. In: Královič, R., Urzyczyn, P. (eds.) MFCS 2006. LNCS, vol. 4162, pp. 238–249. Springer, Heidelberg (2006)CrossRefGoogle Scholar
  4. 4.
    Courcelle, B., Olariu, S.: Upper bounds to the clique width of graphs. Discrete Applied Mathematics 101, 77–114 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Dalmau, V., Kolaitis, P.G., Vardi, M.Y.: Constraint Satisfaction, Bounded Treewidth, and Finite-Variable Logics. In: Van Hentenryck, P. (ed.) CP 2002. LNCS, vol. 2470, pp. 310–326. Springer, Heidelberg (2002)CrossRefGoogle Scholar
  6. 6.
    Enciso, R., Fellows, M.R., Guo, J., Kanj, I., Rosamond, F., Suchý, O.: What Makes Equitable Connected Partition Easy. In: Chen, J., Fomin, F.V. (eds.) IWPEC 2009. LNCS, vol. 5917, pp. 122–133. Springer, Heidelberg (2009)CrossRefGoogle Scholar
  7. 7.
    Feder, T., Hell, P., Jonsson, P., Krokhin, A., Nordh, G.: Retractions to pseudoforests. SIAM Journal on Discrete Mathematics 24, 101–112 (2010)MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Fellows, M.R., Lokshtanov, D., Misra, N., Rosamond, F.A., Saurabh, S.: Graph Layout Problems Parameterized by Vertex Cover. In: Hong, S.-H., Nagamochi, H., Fukunaga, T. (eds.) ISAAC 2008. LNCS, vol. 5369, pp. 294–305. Springer, Heidelberg (2008)CrossRefGoogle Scholar
  9. 9.
    Fiala, J., Kratochvíl, J.: Locally constrained graph homomorphisms – structure, complexity, and applications. Computer Science Review 2, 97–111 (2008)CrossRefGoogle Scholar
  10. 10.
    Fiala, J., Golovach, P.A., Kratochvíl, J.: Parameterized complexity of coloring problems: Treewidth versus vertex cover. Theor. Comp. Sci. 412, 2513–2523 (2011)zbMATHCrossRefGoogle Scholar
  11. 11.
    Fiala, J., Paulusma, D.: A complete complexity classification of the role assignment problem. Theor. Comp. Sci. 349, 67–81 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Flum, J., Grohe, M.: Parameterized complexity theory. Texts in Theoretical Computer Science. An EATCS Series. Springer, Berlin (2006)Google Scholar
  13. 13.
    Frank, A., Tardos, É.: An application of simultaneous Diophantine approximation in combinatorial optimization. Combinatorica 7, 49–65 (1987)MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Golovach, P.A., Paulusma, D., Song, J.: Computing Vertex-Surjective Homomorphisms to Partially Reflexive Trees. In: Kulikov, A., Vereshchagin, N. (eds.) CSR 2011. LNCS, vol. 6651, pp. 261–274. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  15. 15.
    Garey, M.R., Johnson, D.R.: Computers and intractability. Freeman, NY (1979)zbMATHGoogle Scholar
  16. 16.
    Grohe, M.: The complexity of homomorphism and constraint satisfaction problems seen from the other side. Journal of the ACM 54 (2007)Google Scholar
  17. 17.
    Hell, P., Nešetřil, J.: On the complexity of H-colouring. Journal of Combinatorial Theory, Series B 48, 92–110 (1990)MathSciNetzbMATHCrossRefGoogle Scholar
  18. 18.
    Hell, P., Nešetřil, J.: Graphs and homomorphisms. Oxford University Pr. (2004)Google Scholar
  19. 19.
    Lenstra Jr., H.W.: Integer programming with a fixed number of variables. Math. Oper. Res. 8, 538–548 (1983)MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Martin, B., Paulusma, D.: The Computational Complexity of Disconnected Cut and 2K 2-Partition. In: Lee, J. (ed.) CP 2011. LNCS, vol. 6876, pp. 561–575. Springer, Heidelberg (2011)CrossRefGoogle Scholar
  21. 21.
    Vikas, N.: Computational complexity of compaction to reflexive cycles. SIAM Journal on Computing 32, 253–280 (2002)MathSciNetCrossRefGoogle Scholar
  22. 22.
    Vikas, N.: Compaction, retraction, and constraint satisfaction. SIAM Journal on Computing 33, 761–782 (2004)MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Vikas, N.: A complete and equal computational complexity classification of compaction and retraction to all graphs with at most four vertices and some general results. J. Comput. Syst. Sci. 71, 406–439 (2005)MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Vikas, N.: Algorithms for Partition of Some Class of Graphs under Compaction. In: Fu, B., Du, D.-Z. (eds.) COCOON 2011. LNCS, vol. 6842, pp. 319–330. Springer, Heidelberg (2011)CrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • Petr A. Golovach
    • 1
  • Bernard Lidický
    • 2
    • 3
  • Barnaby Martin
    • 1
  • Daniël Paulusma
    • 1
  1. 1.School of Engineering and Computing SciencesDurham University, Science LaboratoriesDurhamUK
  2. 2.Faculty of Mathematics and PhysicsCharles UniversityPragueCzech Republic
  3. 3.Department of MathematicsUniversity of IllinoisUrbanaUSA

Personalised recommendations